Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 50, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 8, 2004, 3:29 PM EDT for Hoke County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 3:29 PM EDT (19:29 UTC)
- Expired
- Sep 8, 2004, 5:00 PM EDT
- In force
- 91 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Hoke County, NC
The radar
The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 835 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 081938 FFWRAH NCC093-082100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 329 PM EDT WED SEP 8 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... HOKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 329 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED LARGE AMOUNTS OF WATER FLOWING OVER THE TOP THE MCLAUGHLIN LAKE DAM. THIS WATER IS FLOWING ACROSS ROCKFISH ROAD MAKING IT IMPASSABLE. A FEW MORE SCATTERED SHOWERS WITH BRIEF HEAVY RAIN WILL MOVE ACROSS EASTERN HOKE COUNTY THOUGH 430 PM WHICH WILL AGGRAVATE ONGOING FLOODING. * FLOODING WILL OCCUR ALONG ... ROCKFISH ROAD... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. LAT...LON 3503 7907 3494 7904 3486 7916 3505 7918 $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:35 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 8, 2:35 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT WED SEP 8 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY)... DUE TO TECHNICAL DIFFICULTIES... GRIDDED FORECASTS WILL BE DELAYED THIS AFTERNOON... AS WILL THE AREA FORECAST MATRIX AND POINT FORECAST MATRIX PRODUCTS. ZONE FORECASTS WILL BE AVAILABLE AT THE USUAL TIME. TONIGHT: EXPECT THE HEAVY RAIN BANDS TO CONTINUE TO EXIT THROUGH THE EVENING HOURS. WILL LIKELY NEED TO RETAIN THE FLASH FLOOD WATCH FOR A PORTION OF THE NORTHERN PIEDMONT AS THE ROUGHLY NORTH-SOUTH ORIENTED LINES CONTINUE TO BRING LOCALLY HEAVY TOTALS. FARTHER SOUTH THE MID LEVEL DRYING SHOULD GRADUALLY REDUCE THE PW AND LIMIT THE TORRENTIAL DOWNPOURS THIS EVENING. THE TORNADO THREAT WILL BE CONTINUED IN THE SHORT TERM ALTHOUGH IT APPEARS THAT NORTHERN SECTIONS WILL BE FAVORED AS THE HIGHER HELICITIES HAVE SHIFTED INTO VA. EXPECT THE SHOWER RISK TO TAPER OFF TO PATCHY DRIZZLE OVERNIGHT AS THE CIRCULATION AROUND FRANCES HEADS TO OUR NORTH WITH THE BOUNDARY TRAILING SOUTHWARD ENSURING CONTINUED HIGH LOW LEVEL MOISTURE. CONSENSUS OF MOS GUIDANCE WILL BE FOLLOWED FOR LOWS TONIGHT. THU/THU NIGHT: THE SURFACE TROUGH SHOULD MOVE VERY LITTLE THU AS THE MID LEVEL FLOW BECOMES PARALLEL TO IT. EXPECT THE BETTER RISK FOR ANY CONVECTION TO BE ALONG AND EAST OF THE TROUGH.THE ETA SHOWS MID LEVEL DRYING AND WARMING AND BROADLY CONFLUENT FLOW ALOFT... SO DESPITE ABUNDANT LOW LEVEL MOISTURE THE CONVECTION SHOULD BE LIMITED AND WILL TRIM POPS BACK A BIT. FRI: MODELS SHOW THE SHORTWAVE TROUGH ZIPPING ACROSS THE GREAT LAKES AND NORTHEAST THAT WILL HELP KNOCK THE SURFACE TROUGH EASTWARD & INTRODUCE A DRIER AIR MASS. WILL CONFINE LOW CHANCES OF CONVECTION TO THE FAR EASTERN COUNTIES. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)... HIGH PRESSURE BUILDS IN THROUGH THE WEEKEND... THEN A DRY FRONT BRINGS A REINFORCING HIGH PRESSURE AREA IN BEHIND A DEEPER TROUGH DIGGING INTO THE NORTHEAST BY MON. TEMPS SLIGHTLY ABOVE NORMAL SAT/SUN... THEN BELOW NORMAL MON/TUE. WILL INCREASE CLOUDS WED WITH EXPECTATION OF IVAN REMNANTS MOVING INTO THE SOUTHEAST... ALTHOUGH CONFIDENCE IN THIS IS VERY LOW. && .AVIATION... HAVE BROUGHT IN IFR CIGS AND VSBYS LATER TONIGHT ALONG WITH PATCHY DRIZZLE. EXPECT A SLOW LIFT OF THE CLOUD DECK THU MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WATCH NORTHERN PIEDMONT UNTIL 8 PM THIS EVENING. && SHORT TERM/LONG TERM/AVIATION...HARTFIELD
Hazardous weather outlook, Sep 8, 5:58 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 558 AM EDT WED SEP 8 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 558 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... REMNANTS OF FORMER HURRICANE FRANCES WILL MOVE NORTHWARD ACROSS THE REGION WITH A POTENTIAL FOR FLASH FLOODING AND ISOLATED TORNADOES IN CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. REPORTS OF FLASH FLOODING OR WIND DAMAGE FROM ISOLATED TORNADOES SHOULD BE RELAYED QUICKLY TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. RFG
In the hours before
Special weather statement, Sep 8, 1:23 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 123 PM EDT WED SEP 8 2004 NCZ041-042-077-088-089-081830- CUMBERLAND NC-HARNETT NC-JOHNSTON NC-SAMPSON NC-WAKE NC- 123 PM EDT WED SEP 8 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON...HARNETT... SAMPSON AND CUMBERLAND COUNTIES THROUGH 230 PM EDT... AT 123 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LILLINGTON TO LUMBERTON...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... FAYETTEVILLE...HOPE MILLS...LILLINGTON...SMITHFIELD...DUNN...BENSON AND FOUR OAKS. GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. JO
Local storm report, Sep 8, 1:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM TORNADO 4 NNW CAMERON 35.38N 79.28W
09/08/2004 LEE NC TRAINED SPOTTER
ROOF DAMAGE AT A HOME ON SOUTH PLANK ROAD ON THE
MOORE/LEE COUNTY LINE.
&&
TDPLocal storm report, Sep 8, 2:01 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
201 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD GREENSBORO 36.08N 79.83W
09/08/2004 GUILFORD NC TRAINED SPOTTER
6 INCHES OF WATER FLOWING ACROSS THE BRIDGE ON EAST
WOODLAND WAY OFF OF HILLTOP ROAD.
&&
TDPLocal storm report, Sep 8, 2:06 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD GREENSBORO 36.08N 79.83W
09/08/2004 GUILFORD NC LAW ENFORCEMENT
TWO WATER RESCUES. ONE ON HARVEY ROAD THE OTHER ON STANLY
ROAD. BOTH VEHICULAR RESCUES.
&&
ORROCKSpecial weather statement, Sep 8, 2:19 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 219 PM EDT WED SEP 8 2004 NCZ007>009-025>027-041-042-077-088-089-082000- CUMBERLAND NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-HARNETT NC- JOHNSTON NC-NASH NC-PERSON NC-SAMPSON NC-VANCE NC-WAKE NC- INCLUDING THE CITIES OF...CLINTON...DURHAM...FAYETTEVILLE... HENDERSON...LILLINGTON...LOUISBURG...NASHVILLE...OXFORD...RALEIGH... ROCKY MOUNT...ROXBORO AND SMITHFIELD 219 PM EDT WED SEP 8 2004 A BAND OF MODERATE TO HEAVY RAIN WITH GUSTY WINDS WILL CROSS THE NORTHEAST PIEDMONT... THE SANDHILLS AND THE SOUTHERN COASTAL PLAIN THROUGH 4 PM. EXPECT RAINFALL AMOUNTS OF HALF TO ONE INCH TO FALL IN LESS THAN 45 MINUTES. GUSTY WINDS OF 30 TO 40 MPH...INFREQUENT DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS BAND OF SHOWERS. THROUGH 4 PM... THE HEAVY RAIN WILL OCCUR FROM THE ROXBORO OXFORD AREAS SOUTH THROUGH THE TRIANGLE...THEN FURTHER SOUTH TO NEAR AND EAST OF FAYETTEVILLE. WSS
Special weather statement, Sep 8, 2:44 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 244 PM EDT WED SEP 8 2004 NCZ022>024-039-040-081945- ALAMANCE NC-CHATHAM NC-GUILFORD NC-ORANGE NC-RANDOLPH NC- 244 PM EDT WED SEP 8 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD...ALAMANCE...ORANGE...EASTERN RANDOLPH AND CHATHAM COUNTIES THROUGH 345 PM EDT... AT 244 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELON COLLEGE TO COLERIDGE...OR ALONG A LINE EXTENDING FROM BURLINGTON TO 14 MILES SOUTHEAST OF ASHEBORO...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BURLINGTON...SILER CITY AND SURROUNDING AREAS. GUSTY WINDS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE THUNDERSTORMS. HEAVY RAIN WILL REDUCE VISIBILITIES TO NEAR ZERO ESPECIALLY ALONG INTERSTATE 40 AND ALONG HIGHWAY 64.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 4:39 AM EDT | Tornado Warning | RAH | Hoke | 36 min |
| Sep 8, 5:02 AM EDT | Flash Flood Warning | RAH | Hoke | 88 min |
| Sep 8, 7:12 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 8, 7:41 AM EDT | Flash Flood Warning | RAH | Montgomery, Stanly | 3 hr |
| Sep 8, 8:00 AM EDT | Flash Flood Warning | RAH | Davidson, Randolph | 3 hr |
| Sep 8, 8:43 AM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 8, 9:45 AM EDT | Tornado Warning | RAH | Richmond | 15 min |
| Sep 8, 10:21 AM EDT | Flash Flood Warning | RAH | Anson | 3 hr |
| Sep 8, 11:02 AM EDT | Flash Flood Warning | RAH | Davidson, Randolph, Stanly | 3 hr |
| Sep 8, 11:13 AM EDT | Tornado Warning | RAH | Lee, Moore | 32 min |
| Sep 8, 11:47 AM EDT | Tornado Warning | RAH | Lee | 13 min |
| Sep 8, 12:00 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Sep 8, 12:33 PM EDT | Tornado Warning | RAH | Orange | 27 min |
| Sep 8, 1:06 PM EDT | Tornado Warning | RAH | Harnett | 24 min |
| Sep 8, 1:08 PM EDT | Tornado Warning | RAH | Orange, Person | 37 min |
| Sep 8, 1:46 PM EDT | Tornado Warning | RAH | Person | 29 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.